Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 269, NWS Kansas City, MO

September 10, 2015Bates County, Cass County, Missouri; Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 10, 2015, 9:51 PM CDT for Bates County, Cass County, Missouri; Johnson County, Linn County, Miami County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2015, 9:51 PM CDT (02:51 UTC)
Expired
Sep 10, 2015, 10:45 PM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3190 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:42 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 10, 6:42 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT THU SEP 10 2015

.DISCUSSION...
Issued at 216 PM CDT THU SEP 10 2015

In the near-term storms have begin to develop in the southeastern
portion of the CWA along an outflow boundary left over from this
morning's storms. To our west several clusterS of storms have also
developed ahead of a mid-level speed max and associated shortwave
trough and surface cold front. At this time expecting the activity
in southern Nebraska to move southeast into the CWA early this
evening. Main severe threats will be large hail, damaging wind, and
locally heavy rainfall. The storms will move across much of the CWA
this evening and the early overnight period. Behind the storms much
cooler and drier air will begin to advect into the CWA.

For tomorrow and into early next week we will see much cooler
temperatures and dry weather. By the middle of the week we return to
normal daytime high temperatures. Furthermore a series of low
amplitude shortwave troughs will brush the CWA embedded in deep-
layer southwest flow allowing for the chance of scattered
showers/storms...but nothing appears too aggressive/organized at this
time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 630 PM CDT THU SEP 10 2015

Little change to going TAF. Confidence still moderate for upstream
storms to consolidate into a cluster and move into terminals.
Improving conditions after 05-06Z with VFR thereafter.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Pietrycha
AVIATION...Blair
Hazardous weather outlook, Sep 10, 6:07 AM CDT, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
607 AM CDT THU SEP 10 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
607 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS MUCH OF THE AREA. SOME
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH THE
PRIMARY THREATS BEING GUSTY TO DAMAGING WINDS...HAIL...DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MODERATE TO LOCALLY HEAVY RAINFALL.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 10, 9:09 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND DMG     PARKVILLE               39.20N 94.68W
09/10/2015                   PLATTE             MO   EMERGENCY MNGR

            TREE LIMB SNAPPED AND FELL ONTO POWER LINE

&&

SBLAIR
Local storm report, Sep 10, 9:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND DMG     4 S KANSAS CITY         39.04N 94.58W
09/10/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            TREE LIMB FELL ONTO POWER LINES SOUTH OF DOWNTOWN KANSAS
            CITY

&&

SBLAIR
Local storm report, Sep 10, 9:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     5 E KANSAS CITY         39.10N 94.48W
09/10/2015  E65 MPH          JACKSON            MO   TRAINED SPOTTER

            ESTIMATED 60-65 MPH WINDS AT MILE MARKER 6 ON INTERSTATE
            70W.

&&

MELL
Local storm report, Sep 10, 9:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     2 SE KANSAS CITY        39.08N 94.55W
09/10/2015                   JACKSON            MO   FIRE DEPT/RESCUE

            SEVERAL REPORTS FROM KC FIRE OF TREE LIMBS AND POWER
            LINES DOWN...SOUTH AND EAST OF THE DOWNTOWN KC AREA

&&

SBLAIR
Local storm report, Sep 10, 9:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     4 NNW GLADSTONE         39.27N 94.58W
09/10/2015  E60 MPH          CLAY               MO   AMATEUR RADIO

&&

JL
Local storm report, Sep 10, 9:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     FLOOD            KANSAS CITY             39.10N 94.58W
09/10/2015                   JACKSON            MO   TRAINED SPOTTER

            6 TO 8 INCHES OF STANDING WATER ON I-35 AT MILEMARKER 1.2

&&

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:40 PM CDTSevere Thunderstorm WarningEAXPlatte50 min
Sep 10, 8:51 PM CDTSpecial Weather StatementEAXSchuyler24 min
Sep 10, 9:08 PM CDTAreal Flood AdvisoryEAXClay, Jackson, Platte4 hr
Sep 10, 9:15 PM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 10, 9:27 PM CDTFlash Flood WarningEAXClay, Jackson, Platte4 hr
Sep 10, 10:03 PM CDTFlash Flood WarningEAXClay, Platte4 hr
Sep 10, 10:25 PM CDTFlash Flood WarningEAXClay, Jackson4 hr
Sep 10, 10:45 PM CDTSevere Thunderstorm WarningEAXBates, Cass31 min
Sep 10, 11:18 PM CDTSpecial Weather StatementEAXHenry, Johnson42 min
Sep 11, 1:28 AM CDTAreal Flood WarningEAXClay, Jackson, Platte9 hr
Sep 10, 7:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Sep 10, 8:22 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte23 min
Sep 10, 8:30 PM CDTAreal Flood AdvisoryEAXJohnson4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.